Ceftriaxone-induced hepatotoxicity in patients with common medical infections in Qatar : a retrospective study
Mustafa, Abd al-Rahman
al-Harafshah, Ahmad Id Nazzal
Illahi, M. N.
Jafar, Muhammad Ali
Vol. 2022, Issue 3 (31 Dec. 2022), pp.1-10, 10 p.
Country of Publication
No. of Pages
Introduction: Ceftriaxone, a third-generation cephalosporin, is frequently used for the treatment of various bacterial infections as a broad-spectrum antibiotic for many decades.
Although ceftriaxone is a well-tolerated drug in most cases, it can lead to serious liver injury, which can be a real challenge to the treating physician.
Given the potentially serious adverse effects that can vary from mild biochemical abnormalities to complete liver failure, we intend to assess the spectrum of liver injury based on biochemical criteria for patients treated with ceftriaxone for common bacterial infections in Qatar.Objectives: This study aimed to explore the incidence of ceftriaxone-induced liver injury at Hazm Mebaireek General Hospital, Qatar, and to evaluate the relationship of the ceftriaxone dose, if any, with liver dysfunction.Methods: This retrospective study included hospitalized adult patients treated with ceftriaxone at our hospital from January 2019 to December 2019 and analyzed demographic and clinical data obtained from electronic medical records.
This study determined the incidence of liver injury (primary outcome) in patients treated with ceftriaxone (2 g/day) for ≥ 2 consecutive days by reviewing liver function test results until the day of discharge and at the first outpatient follow-up.
Results: The final data analysis included a total of 634 patients admitted and treated with ceftriaxone from January 2019 to December 2019.In the multivariate analysis with propensity score adjustment, ceftriaxone was independently associated with liver injury, especially when combined with other agents utilizing hepatic metabolism.Conclusions: Ceftriaxone was associated with a significantly higher incidence of liver injury (19.7%) when used along with other medications that are metabolized in the liver, as found in the present study compared with other similar studies (approximately 2.9%–13.9%).
Furthermore, the incidence was too high to be ignored in clinical practice.
American Psychological Association (APA)
Barman, Manish& al-Hariri, Basim& Mustafa, Abd al-Rahman& Ambra, Nasim& Amjad, Isra& al-Harafshah, Ahmad Id Nazzal…[et al.]. 2022. Ceftriaxone-induced hepatotoxicity in patients with common medical infections in Qatar : a retrospective study. Qatar Medical Journal،Vol. 2022, no. 3, pp.1-10.
Modern Language Association (MLA)
Barman, Manish…[et al.]. Ceftriaxone-induced hepatotoxicity in patients with common medical infections in Qatar : a retrospective study. Qatar Medical Journal No. 3 (2022), pp.1-10.
American Medical Association (AMA)
Barman, Manish& al-Hariri, Basim& Mustafa, Abd al-Rahman& Ambra, Nasim& Amjad, Isra& al-Harafshah, Ahmad Id Nazzal…[et al.]. Ceftriaxone-induced hepatotoxicity in patients with common medical infections in Qatar : a retrospective study. Qatar Medical Journal. 2022. Vol. 2022, no. 3, pp.1-10.
Includes bibliographical references : p. 9-10
Arab Citation & Impact Factor "Arcif"
Largest Arabic Database of Citations Analysis for the Arabic Scholarly Journals Issued in Arab World.